[Skip to Content]
[Skip to Content Landing]
Article
March 1974

Hemorrhagic Complications of Anticoagulant Therapy

Author Affiliations

Ann Arbor, Mich

From the Department of Surgery (Dr. Coon) and the Division of Cardiology (Heart Station), Department of Medicine (Dr. Willis), University of Michigan, Ann Arbor.

Arch Intern Med. 1974;133(3):386-392. doi:10.1001/archinte.1974.00320150060006
Abstract

Bleeding was detected during 263 (6.8%) of 3,862 courses of anticoagulant treatment. Four deaths were attributed to anticoagulant-induced hemorrhage. The frequency of bleeding increased with the intensity of treatment as reflected in daily determinations of "prothrombin activity." Other epidemiologic factors possibly associated with an increased risk of bleeding included advanced age, urologic disorders, gynecologic problems, the postpartum state, and the initiation of therapy by administration of large oral doses of anticoagulant. More than one half of those who developed bleeding had an identifiable lesion that appeared to be responsible for the bleeding. In 32 patients, the responsible lesion was recognized only after bleeding had occurred. Anticoagulantinduced bleeding from the gastrointestinal tract or female pelvic organs warrants a thorough search for an underlying cause.

×